Be careful of too much Tylenol

 
Basket Contents
0 items
Subtotal: $0.00
 
There are currently no product reviews

Liver & Pancreases

Overdose of Tylenol

Written By: William Campbell Douglass II, M.D.   Print   Email
Published - Dec 12, 2011

You and just about everyone you know have probably taken acetaminophen hundreds of times without thinking twice.

But next time you think about reaching for that pill bottle, think again -- because tiny overdoses of this drug can actually be DEADLIER than the massive ODs taken during suicide attempts!

The nightmares begin with just a little too much of the painkiller -- like when you have a headache "this big" that causes you to pop just one extra pill.

The next day, it's another headache... and a little more Tylenol or Excedrin.

All the while, the acetaminophen is building up in your liver -- and just a few days of this can cause organ damage.

That alone is enough to kill you, but the damage doesn't end there: "Staggered overdoses," as they're called, can also harm your kidneys and even damage your brain.

And by the time you get to the hospital, it'll be much too late: New numbers show that almost 40 percent of patients hospitalized after a "staggered overdose" die -- versus 27.8 percent of those who take one big overdose, usually in a suicide attempt.

In other words, people NOT trying to kill themselves on acetaminophen are much more likely to die than people who really do want to end it all!

If that's not frightening enough, consider this: Acetaminophen is in practically everything -- from OTC painkillers like Tylenol to common cold and flu meds, not to mention prescription narcotics such as Vicodin and Percocet.

That makes it frighteningly easy to OD on acetaminophen and never know it -- not until you wake up in the hospital, and that's assuming you ever wake up at all.

If I've said it once, I've said it a thousand times -- but I'll keep saying it until I'm blue in the face: There's no such thing as a "safe" painkiller, no matter how common it is.

Use these meds sparingly -- or better yet, don't use them at all.